Wisconsin, 2024

Winter Storm and Winter Weather in Wisconsin, April 2 to 3, 2024

April 2 to 3, 2024 · NWS ARX · 10 events in 10 counties and zones

A long duration mixed precipitation event resulted in highly variable snowfall amounts across western and central Wisconsin at the onset of April. Near freezing surface temperatures at precipitation onset on April 1st resulted in mostly rain falling across the area, eventually switching to snow in colder spots primarily along the ridge tops.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A long duration mixed precipitation event resulted in highly variable snowfall amounts across western and central Wisconsin at the onset of April. Near freezing surface temperatures at precipitation onset on April 1st resulted in mostly rain falling across the area, eventually switching to snow in colder spots primarily along the ridge tops. The combination of these near freezing surface temperatures with narrow bands of precipitation resulted in highly variable snowfall accumulations. Near the City of La Crosse (La Crosse County), the overall maximum snowfall accumulation of 15.8 was reported along the ridgetops while the overall minimum of 1.2 was reported 4 miles away on French Island (La Crosse County) within the Mississippi River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 1, 10:02 PM CST, 6 hours 13 minutes earlier. Its key messages:

  • Rain and snow continue into the evening before tapering off. Snow to the north of Interstate 90 may have minor accumulations (less than 1/2 inch).
  • A rapidly evolving storm system is now forecast to impact the area Tuesday and Wednesday with accumulating snow in central and eastern Wisconsin. Some wet heavy snow accumulations are now forecast in central Wisconsin /3-6"/, with lighter amounts westward. Some lower chances (25%) exist for more than 6" of snow.
  • Strong winds of 20 to 30 mph with gusts of 40 to 50 mph Wednesday are now likely (60-70% chances).
Area forecast discussion, Apr 1, 10:02 PM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1102 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Rain and snow continue into the evening before tapering off.
  Snow to the north of Interstate 90 may have minor
  accumulations (less than 1/2 inch).

- A rapidly evolving storm system is now forecast to impact the
  area Tuesday and Wednesday with accumulating snow in central
  and eastern Wisconsin. Some wet heavy snow accumulations are
  now forecast in central Wisconsin /3-6"/, with lighter amounts
  westward. Some lower chances (25%) exist for more than 6" of
  snow.

- Strong winds of 20 to 30 mph with gusts of 40 to 50 mph
  Wednesday are now likely (60-70% chances).

&&

.DISCUSSION...
Issued at 329 PM CDT Mon Apr 1 2024

Snow Band and Showers Slowly Weaken Tonight, Minor Snow
Accumulations Mainly on Grass

Current radar shows an area of heavier precipitation along and just
north of I-90. This is associated with a frontogenesis band allowing
for increased lift in this area. This band of frontogenesis is
expected to gradually weaken through the rest of the afternoon and
evening. Heavy rain and snow showers are currently being reported
under this band. Minor accumulations, mainly on grassy surfaces, are
expected, however, if this band slows down and stays over an area
for a prolonged period of time, accumulations on roads may be
possible. An area of uncertainty regarding any accumulation are the
temperatures. Current temperatures are in the low to mid 30s
where the heaviest precipitation is ongoing. These temperatures
will limit any road accumulations and keep accumulations mainly
on grassy surfaces. Another item of note is that there is an
area of instability in northeast Iowa and far southwestern
Wisconsin where thunderstorms could occur with MUCAPE of <300
J/Kg. This area of instability will shift southeasterly during
the afternoon, reducing the chance of thunderstorms. These storms
could produce small hail.

Snow and Wind Forecast Trends All Increasing for Tuesday into
Wednesday

The region is the focus of two strong weather systems merging over
the Great Lakes. GOES water vapor imagery showing a well formed
shortwave trough over southwest New Mexico ejecting northeastward
toward the Plains at this time...and fueling the Moderate risk of
severe storms in Oklahoma. Another shortwave trough from the
northwest is clearly visible in the GOES water vapor imagery driving
southeast through Saskatchewan. These two system merge over the Great
Lakes and fuel strong cyclogenesis of a surface low tracking from
northern IL north into the Michigan. Consensus forecast model trends
have rapidly shifted the surface low west to eastern Lake
Michigan /vs Ohio/ over the last 24 hours. This is causing a
much stronger low center, further west, and a delayed exit
overall to the east for any weather. The 01.12Z ECMWF ensemble
low centers still have some members tracking just off the
western Lake MI shore line, so some western track migration
could still occur.

This is a very challenging system with snow ratios, accumulation
rate in the 30s, and westward extent of the frontogenetic
band(s) northwest of the deepening low all baking a complex
pie. The prolonged nature to the snowfall also reduces impact
overall. Most ensemble guidance suggests 48 hour probabilities
of 6"+ are in the 30% range with a 10:1 ratio and no melting.
Thus, have increased the snow amounts in central Wisconsin into
the 3 to 5 inch range with amounts decreasing to an inch along
an Eau Claire to Winona to Waterloo line. However, the highest
accumulation in any 6 hour period is 2" later Tuesday night and
Wednesday morning. This slow rate of snow accumulation will
struggle to produce higher end impacts. However, this storm is
complex and weather outcomes still can change in the next 24
hours.

Signals continue on a deeper mixed layer to ~1.5 km on Wednesday as
cold advection kicks in and taps a stronger low-level wind
field. The 01.00Z EC ensemble yields 70-80% chance of wind
gusts over 45 mph along an Eau Claire to Waterloo corridor,
which has good support in the latest deterministic model runs
showing 35-45kt winds Wednesday at 925 mb. Wind Advisories will
be needed, with the chance for High Wind Warning around 20%.

The combination of potential hazards seems to target the Tuesday
night period and Wednesday. While confidence in reaching Winter
Storm Warning is around 25% at this time for central Wisconsin due
to the complicating accumulation factors and longer duration and
low-moderate snow rates, the wind gusts Wednesday and any
change to a more favorable cyclone track (further west) could
increase that probability. It would appear an Advisory may be
the most likely for Tuesday night and Wednesday, but this is
still considered a fluid forecast of lower confidence.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1050 PM CDT Mon Apr 1 2024

Flight restrictions are forecast through the TAF period.
MVFR/IFR ceilings are a mainstay through the forecast with gusty
northeast winds. Winds slowly turn to the north Tuesday
morning. Some locations may experience occasional
drizzle/sprinkles/flurries overnight before precipitation
chances increase again tomorrow morning, especially east of the
Mississippi River where a rain/snow mix is likely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Baumgardt/Cecava
AVIATION...KAA
Hazardous weather outlook, Apr 2, 3:21 AM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
421 AM CDT Tue Apr 2 2024

WIZ017-029-034-042>044-053-055-031330-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon-Richland-
421 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of southwest
through central Wisconsin.

.DAY ONE...Today and Tonight

Snowfall accumulations of 2 to 6 inches expected in central
Wisconsin this afternoon into Wednesday morning. Narrow bands of
higher snowfall amounts are possible.

Increased wind gusts of 35 to 45 mph tonight may result in patchy
blowing snow and difficult travel.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Ongoing snowfall will impact the Wednesday morning commute. Wind
gusts of 35 to 45 mph are expected Wednesday into Wednesday night.

Periods of light snow possible into Thursday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
054-061-031330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Crawford-Grant-
421 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Light snow tonight into Wednesday morning will provide 1 to 3
inches of accumulation.

Strong wind gusts of 35 to 45 mph tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong wind gusts of 40 to 50 mph expected Wednesday into
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Trempealeau

When
April 2, 4:15 AM CST to April 3, 9:00 PM CST
Where
Trempealeau forecast zone
Reported by
Public
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Volunteer observers reported 1 to 5 of snow accumulation in Trempealeau County.

Winter Weather, Crawford

When
April 2, 4:50 AM CST to April 3, 6:15 PM CST
Where
Crawford forecast zone
Reported by
Public
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Volunteer observers reported 2 to 5 of snow accumulation in Crawford County with a maximum of 5.0 near Bell Center and Prairie Du Chien.

Winter Weather, Grant

When
April 2, 4:50 AM CST to April 3, 6:15 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Volunteer observers reported 1 to 4 of snow accumulation in Grant County with a maximum of 6.5 in Platteville.

Winter Weather, La Crosse

When
April 2, 4:50 AM CST to April 3, 9:00 PM CST
Where
La Crosse forecast zone
Reported by
Official NWS Observations
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Volunteer observers reported 2 to 14 of snow accumulation in La Crosse County with a maximum of 15.8 in La Crosse.

Winter Storm, Vernon

When
April 2, 4:50 AM CST to April 3, 9:00 PM CST
Where
Vernon forecast zone
Reported by
Public
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Volunteer observers reported 3 to 9 of snow accumulation in Vernon County with a maximum of 11.5 in La Farge.

Winter Storm, Monroe

When
April 2, 5:15 AM CST to April 3, 5:30 PM CST
Where
Monroe forecast zone
Reported by
Public
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Volunteer observers reported 4 to 6 of snow accumulation in Monroe County with a maximum of 6.0 in Warrens.

Winter Weather, Clark

When
April 2, 6:00 AM CST to April 3, 3:15 PM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Volunteer observers reported 2 to 5 of snow accumulation in Clark County with a maximum of 7.0 in Thorp.

Winter Weather, Taylor

When
April 2, 6:15 AM CST to April 3, 8:15 AM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Volunteer observers reported a maximum snow accumulation of 6.7 in Medford.

Winter Weather, Adams

When
April 2, 12:00 PM CST to April 3, 2:15 PM CST
Where
Adams forecast zone
Reported by
Public
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Volunteer observers reported 3.0 to 6.0 in Adams County with a maximum of 8.5 in Grand Marsh.

Winter Weather, Juneau

When
April 2, 12:00 PM CST to April 3, 2:30 PM CST
Where
Juneau forecast zone
Reported by
Public
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

A volunteer observer reported 3.6 of snow accumulation in Grand Marsh.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170877, 1170861, 1170862, 1170863, 1170871, 1170870, 1170857, 1170860, 1170235, 1170236.